Fragmin Question

  1. Hi, I am a nursing student and today one of my surgical patients was to be given Fragmin (Daltaparin) in one of the prefilled syringes. Because the patient had abdominal surgery the shot is given in the arm (seems to be the standard on the floor because we have alot of abdominal surgery).

    Anywho... I gave it on the right arm because I happened to be on that side. Now I came back in 3.5-4 hours later to take vital signs and I noticed on the left arm the patient had an IV so I decided to use the right arm to take the blood pressure on (same arm as the fragmin shot). I didnt even think about the fact that I had given the shot in that same arm until I came home from shift.

    Is this going to cause any adverse affects (taking BP on arm that fragmin was given?) I actually noticed alot of bruising on the other arm (arm I didnnt give the framgin in). So maybe it was good that I gave it on the opposite arm? Should i be worried though?

    Thanks
    •  
  2. 2 Comments

  3. by   AirforceRN
    I can't imagine that 3 to 4 hours later there would be a problem taking a blood pressure on the same arm. Even sooner than that, you might get some exagerated bruising but I can't see a problem. That's just my opinion though, some of the older nurses might have a better idea.
    As an aside, I've been told that blood thinners in our hospital are given in the abd (except after abd surgery of course) for the simple reason that it does cause bruising. When family comes in to visit grandma and see a huge bruise on her arm, they freak out. If the bruising is on their abd the family is less likely to see it. Interesting...but is it true? I don't know.
  4. by   oMerMero
    Fragmin will cause bruising, as it is a blood thinner. The bruising on the other arm you noticed is most likely where she has gotten previous doses. Changing arms is ok. Will the blood pressure cuff make a difference? No, I wouldn't think so. Bruising is very common with blood thinners.

close